Vermont, 2006

Winter Storm in Vermont, March 4, 2006

March 4, 2006 · NWS BTV · 3 events in 3 counties and zones

A blocking pattern in the upper level wind flow across Greenland maintained a trough of low pressure across eastern North America on the 3rd and 4th. On the night of the 3rd, moisture and warmer air aloft backed southwest into an arctic airmass across northern Vermont causing snow to develop.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$30,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BTV wrote it up.

A blocking pattern in the upper level wind flow across Greenland maintained a trough of low pressure across eastern North America on the 3rd and 4th. On the night of the 3rd, moisture and warmer air aloft backed southwest into an arctic airmass across northern Vermont causing snow to develop. Northwest winds at the low levels caused upslope conditions across the western slopes of the northern Green Mountains during the early morning hours of the 4th with significant snowfall that continued through the day. Snowfall accumulations across the western slopes ranged from 12 to over 20 inches. Some specfifc snowfall totals included: 12 inches in West Lincoln, 16 inches in Hanksville, Enosburg Falls and Westford with 19 inches in Underhill and 21 inches in Jericho and Richford.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Burlington, VT wrote its last area forecast discussion before the first event at Mar 3, 10:21 PM EST, 4 hours 39 minutes earlier.

Area forecast discussion, Mar 3, 10:21 PM EST, 4 hours 39 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BURLINGTON VT
1021 PM EST FRI MAR 3 2006

.SHORT TERM /REST OF TONIGHT/...
UPDATED ZONES/GRIDS SENT OUT WITH JUST A FEW MINOR FIRST PERIOD
ADJUSTMENTS. NUMEROUS SNOW SHWRS ACRS NRN PORTION OF FA AS OF
LATE THIS EVENING AS WE REMAIN UNDER INFLUENCE OF LOW PRESSURE
ANCHORED OVER ERN CANADA. CURRENT BAND OF SNOW SHWRS DROPPING
SOUTH ACRS FA ARE ASSOCD WITH ONSET OF WAA AND A MID LVL
SHRTWV. LATER TONITE AND DUTRING SATURDAY...SNOW SHWRS WILL BE
MOSTLY RELATED TO OROGRAPHY...WITH UPSLOPE FAVORED PORTIONS OF
ADRNDKS AND ESPECIALLY THE NRN GREEN MTNS SEEING THE GREATEST
ACCUMULATIONS...THUS THE SNOW ADVISORIES REMAIN IN EFFECT FOR
THESE AREAS. TOTAL ACCUMULATIONS IN THE ADVISORY AREA STILL
EXPECTED TO RANGE FROM 3 TO 7 INCHES...ALTHO THERE MAY BE A FEW
HIGHER OUTLIERS. ELSEWHERE...GENERALLY 1 TO 3 INCHES OF SNOW
EXPECTED. WITH CORE OF COLDEST AIR EXITING RGN OVRNGHT...AND
SKIES EXPECTED TO RMN CLDY ALG WITH BRISK NW WNDS...EXPECT MIN
TEMPS TO BE CLOSE TO CURRENT READINGS. RAISED OR BROADENED MIN
TEMPS FOR TONITE IN A FEW AREAS.

&&

.PREV DISCUSSION...
 /ISSUED 300 PM EST FRI MAR 3 2006/

SHORT TERM /TONIGHT THROUGH MONDAY NIGHT/...
LGT SNOW FINALLY BEGINNING ACROSS NORTHERN PORTIONS OF THE FA AS
FIRST WAVE OF PRECIP WORKING SOUTH AROUND LOW IN EASTERN CANADA.
BUFCAN SHOWING PRECIP EXTENDING UP INTO CENTRAL/NORTHERN QUEBEC AND
WILL WORK ACROSS THE CWA LATER TNGT. MDLS STILL HINTING AT HIR POPS
FOR DACKS AND WESTERN SLOPES/NC VT AREA DUE TO UPSLOPE EFFECTS OF
NNW WINDFLOW. HAVE GONE WITH LESS QPF THAN YESTERDAY FROM MDL
RUNS(ETA12 NEAR AN INCH TOTAL IS A BIT OVERDONE)...BUT KEEPING INLINE
FROM PREV FORECAST. PRECIP WILL BEGIN TO SHIFT EAST ON SAT AS UPPER
LOW OVER EASTERN CANADA MVS EAST. THIS WILL CONCENTRATE HIGHEST POPS
INTO NC/NE VT BFR TAPERING OFF SAT NGT INTO SUN MORN. DUE TO THE
SHIFT IN PRECIP FORTHCOMING...HIR SNOWFALL WITH CURRENT WSWBTV(SNOW
ADVISORY) WILL BE IN VT VS THE DACKS. WILL REWORD ISSUANCE OF WSWBTV
TO HIGHLIGHT THIS W/ DACKS 3-5 AND TOTAL FOR NC VT/SLOPES AROUND
4-7. WILL REDUCE POPS IN OTHER ZONE GROUPING AS WELL DUE TO PRECIP
MVMNT THRU TOMORROW DOWN TO CHANCE/HIGH SL CHANCE AS CLD COVER
SHOULD REMAIN FOR SOME LIGHT PRECIP. WINDS WILL REMAIN FAIRLY STRONG
OVERNGT AS WELL AND WILL BEGINTO TAPER OFF AS PRECIP SHIFTS EAST
INTO HILLS OF VT. HIGH PRESSURE SYSTEM WORKS EAST TOWARDS REGION SUN
NGT INTO MON. HAVE KEPT A SL CHANCE FOR -SW/--SW IN NORTHERN ZONES
FOR EARLY MON BFR RIDGE TAKES OVER FOR REST OF MON.

LONG TERM /TUESDAY THROUGH FRIDAY/...
STG -NAO WL GRDLLY BE SHIFTING TO NEUTRAL AS GREENLAND BLOCK LOSES
ITS GRIP TO DEEP TROF PATTERN ACRS ERN NOAM. THIS MEANS THE CONTD
REPLENISHING OF COLD...ARCTIC AIR WL COME TO AN END WITH A
MODERATING TREND TO SEASONABLE LVLS BY MID WEEK.

BY LATE IN THE PERIOD...XPCTD TROFINESS IN WEST AND LIFTING TROF WL
ALLOW SE CONUS RDG AMPLIFICATION AND A MILD SW FLOW INTO ERN NOAM.
SVRL QUESTIONS REMAIN...HOW MUCH OF A WRM UP AND ANY PCPN DRG
TRANSITION?

CRNTLY...WEAK TROF STL REMAINS ACRS FA MON NGT-TUES WITH SFC WAVE
ACRS OH RVR VLY AND LKLY TO REMAIN S OF FA. THEREAFTER...RIDGING
COMES IN FM CENTRAL CONUS WITH SFC HI DOMINATING TUES NGT-WED NGT.
BY WED NGT...SLGT DFRNCS IN TIMING OF RDG AXIS SLIDING E OF FA WHICH
WL HAVE MAJOR IMPACTS ON THU MRNG MIN TMPS AS S GRADIENT WL ALLOW
FOR >20F DFRNCS ACRS FA. ATTM...HPC LEANING WITH SLOWER ECMWF SOLN
OF DEPARTING RDG THU AND APPRCHG SFC LOW ACRS NRN GRT LAKES AND WRM
FNT ACRS FA FRI WITH PRIMARILY -RA AS H8 TMPS APPCHG FA ARD -6C AND
THICKNESSES ABT 5490M. TIMING/GRADIENT/SFC HEATING WL DETERMINE IF
SOME PATCHY MIXED PSBL THU NGT/ERLY FRI.

AVIATION...
LARGE GREENLAND BLOCK RESPONSIBLE FOR WRAPARD WAA EVENT FM QUEBEC
MVG INTO FA LTR THIS AFTN THRU SAT. BEST WAA OCCURRING THRU 06Z AND
SHLD BE WIDESPREAD...THEREAFTER LEFTOVER MOISTURE SHLD BE
CONCENTRATED ALG UPSLOPE REGIONS WITH BRISK WNW WNDS.

VFR CONDS TIL PCPN ARRIVAL ARD/AFT 21Z FOR ALL TAF SITES...THEN MVFR
THRU OVRNGT WITH IMPRVG TO VFR CONDS BY 12Z SAT. HWVR...MTNS WL BE
OBSCURED IN CLDS/SNOW.

&&

.BTV WATCHES/WARNINGS/ADVISORIES...
VT...SNOW ADVISORY FOR VTZ003-006-008-016-017 UNTIL 7 PM SATURDAY.
NY...SNOW ADVISORY FOR NYZ029>031-034 UNTIL 7 PM SATURDAY.
&&
Hazardous weather outlook, Mar 3, 4:22 AM EST, 22 hours 38 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BURLINGTON VT
422 AM EST FRI MAR 3 2006

NYZ026>031-034-035-087-VTZ001>012-016>019-040930-
NORTHERN ST. LAWRENCE-NORTHERN FRANKLIN-EASTERN CLINTON-
SOUTHEASTERN ST. LAWRENCE-SOUTHERN FRANKLIN-WESTERN CLINTON-
WESTERN ESSEX-EASTERN ESSEX-SOUTHWESTERN ST. LAWRENCE-GRAND ISLE-
WESTERN FRANKLIN-ORLEANS-ESSEX-WESTERN CHITTENDEN-LAMOILLE-
CALEDONIA-WASHINGTON-WESTERN ADDISON-ORANGE-WESTERN RUTLAND-
WINDSOR-EASTERN FRANKLIN-EASTERN CHITTENDEN-EASTERN ADDISON-
EASTERN RUTLAND-
422 AM EST FRI MAR 3 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN NEW
YORK...CENTRAL VERMONT...NORTHEAST VERMONT...NORTHWEST VERMONT
AND SOUTHERN VERMONT.

.DAY ONE...TODAY AND TONIGHT

A SNOW ADVISORY IS IN EFFECT FROM 5 PM TODAY UNTIL 7 PM SATURDAY
FOR NORTH CENTRAL VERMONT...THE WESTERN SLOPES OF THE NORTHERN
GREEN MOUNTAINS...AND THE NORTHERN ADIRONDACKS. MOIST NORTHWEST
FLOW COMBINED WITH AN APPROACHING TROUGH OF LOW PRESSURE DROPPING
SOUTHWARD FROM QUEBEC...WILL COMBINE TO PRODUCE SCATTERED TO
NUMEROUS SNOW SHOWERS ACROSS MAINLY NORTHERN AREAS LATER THIS
AFTERNOON INTO TONIGHT. THE MOST PERSISTENT ACTIVITY WILL OCCUR
ACROSS THE ADVISORY AREA...WHERE A FEW INCHES ARE LIKELY
OVERNIGHT. ELSEWHERE...ONLY LIGHT ACCUMULATIONS...IF ANY ARE
EXPECTED.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

SNOW SHOWERS WILL CONTINUE ACROSS THE NORTHERN MOUNTAINS SATURDAY
INTO EARLY SUNDAY WITH ADDITIONAL ACCUMULATIONS LIKELY.
ELSEWHERE...SCATTERED FLURRIES OR LIGHT SNOW SHOWERS ARE STILL
POSSIBLE...BUT ANY ACCUMULATIONS ARE EXPECTED TO REMAIN MINOR.
TEMPERATURES WILL REMAIN ON THE COLD SIDE DURING SATURDAY...BUT
BEGIN A SLOW MODERATING TREND THEREAFTER.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT ANY SNOWFALL ACCUMULATIONS TO
THE NATIONAL WEATHER SERVICE IN BURLINGTON LATER TODAY...AND AT ANY
TIME DURING THE UPCOMING WEEKEND.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 winter storm. Local standard time, as filed.

Winter Storm, Eastern Addison

When
March 4, 3:00 AM EST to 6:00 PM EST
Where
Eastern Addison forecast zone
Property damage
$5,000
Reported by
COOP STATION
Coordinates
44.031, -73.141 (the zone’s center; the record gives no point)

Winter Storm, Eastern Chittenden

When
March 4, 3:00 AM EST to 6:00 PM EST
Where
Eastern Chittenden forecast zone
Property damage
$15,000
Reported by
COOP STATION
Coordinates
44.461, -73.081 (the zone’s center; the record gives no point)

Winter Storm, Eastern Franklin

When
March 4, 3:00 AM EST to 6:00 PM EST
Where
Eastern Franklin forecast zone
Property damage
$10,000
Reported by
COOP STATION
Coordinates
44.858, -72.912 (the zone’s center; the record gives no point)

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Vermont in 2006Every state in 2006This day in weather historyWarnings in Vermont, March 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5497978, 5497979, 5497980.